Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 169, NWS Midland/Odessa, TX

May 31, 1997Crane County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 31, 1997, 7:13 AM CDT for Crane County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 1997, 7:13 AM CDT (12:13 UTC)
Expired
May 31, 1997, 8:15 AM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Crane County, TX

The radar

The Midland/Odessa radar (KMAF), 65 km from the middle of the area, began a volume at 12:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 0.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

462 
WUUS1 KMAF 311214 RRA
SVRMAF
TXC103-311315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
713 AM CDT SAT MAY 31 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 815 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN TEXAS

   ...EASTERN CRANE COUNTY
 
AT 711 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 15 MILES NORTHWEST OF CRANE MOVING SOUTHEAST AT 25
MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE... CRANE.
THIS STORM WILL CROSS HIGHWAY 385 NEAR CRANE AT 745 AM.

IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.


YOUNG/FRANCIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:42 AM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, May 31, 3:42 AM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
340 AM CDT SAT MAY 31 1997

CDFNT THRU MUCH OF CWA ATTM WITH ELEVATED CNVTN OCCURRING OVR CRANE...
REAGAN AND GLASSCOCK COS. AMS BECMG INCRGLY STBL WITH ADAP LI/S NR ZERO
NERN SECTIONS WITH MINUS 2-4 S. BELIEVE ACTVTY WILL CONT NEXT SVRL HRS
ACRS SERN AREAS AS 50 KT H5 SPEED MAX MOVS SEWD WITH SOME SPRINKLES/LGT
RAIN POSSIBLE ELSW. GENLY NELY LOW LVL FLOW PVLS WITH FAIRLY DECENT CAA
BEHIND FNT. PROGS IN GOOD AGREEMENT TDA (THOUGH ETA SLGTLY MORE MOIST)
AS LOW LVL FLOW BCMS ELY AND GRADUALLY LESSENS BY THIS EVE. WRN U.S. UPR
RDG TO SHARPEN WITH NLY FLOW ALF BECMG PREVALENT. GUIDANCE TEMPS MAY NOT
BE TOO BAD GIVEN THIS REGIME AS SC E OF MTNS SHOULD HOLD TIL AFTN WHEN
BINOVC XPCD. PROGS SHOW LOW LVL MSTR AXIS CONTG ACR WRN SECTIONS (I.E
E SLPS MTNS) THIS AFTN-TNGT WITH STEEP LAPSE RATES AND LI/S ABOUT MINUS
6. WITH UPSLP FLOW ENHANCING CNVGNC BELIEVE TSTMS WILL DVLP THIS AFTN
NEAR MTNS...ESPECIALLY S CNTRL NM MTNS...WITH ACTVTY TO MOVE S/SEWD INTO
WRN PERMIAN BASIN MAINLY TNGT. WILL REFLECT POPS ACCORDINGLY. MORE OF
THE SAME PRECIP-WISE XPCD SUN AS SFC TROF EXTENDS FROM TX PNHDL-SERN
NM PROVIDES FOCUS FOR CNVTN.

BF/MEYT

MAF   82/60   12
CNM   87/61   22
MRF   86/57   21
P07   86/67   31

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:04 AM CDTSevere Thunderstorm WarningMAFLoving, Winkler61 min
May 31, 10:28 AM CDTSevere Thunderstorm WarningMAFAndrews32 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.